Utah, 2025Tornadoes in Utah, September 13, 2025
September 13, 2025 · NWS GJT · 2 events in 1 county or zone
A round of severe thunderstorms moved across a portion of southeast Utah which generated two confirmed tornadoes in San Juan County, Utah on Saturday, Sept 13, 2025. The first tornado was a quick spin-up and very short lived, as noted by a resident's video footage narration, along with information from local emergency management and law enforcement.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of severe thunderstorms moved across a portion of southeast Utah which generated two confirmed tornadoes in San Juan County, Utah on Saturday, Sept 13, 2025. The first tornado was a quick spin-up and very short lived, as noted by a resident's video footage narration, along with information from local emergency management and law enforcement.
A second, more well developed tornado, developed five minutes after the first tornado dissipated and formed in a location near the first tornado. The second tornado was well documented by local officials and video footage to have remained nearly stationary throughout its duration before finally dissipating. Both events were located north of Montezuma Creek.
The entire event lasted around one hour and 20 minutes, with the first tornado |beginning around 12:30pm and the second tornado dissipating by 1:50pm MDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 13, 10:14 AM MST, 1 hour 16 minutes earlier. Its key messages:
- Scattered showers and storms are expected this morning through the evening. Some storms could be strong to severe with strong winds, hail and heavy rainfall possible.
- Flash flooding is possible especially over areas of recent rainfall where soils are already saturated, recent burn scars and areas of steep terrain.
- Conditions dry out on Sunday so expect less active weather with below normal temperatures.
Area forecast discussion, Sep 13, 10:14 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1114 AM MDT Sat Sep 13 2025
.KEY MESSAGES...
- Scattered showers and storms are expected this morning through
the evening. Some storms could be strong to severe with strong
winds, hail and heavy rainfall possible.
- Flash flooding is possible especially over areas of recent
rainfall where soils are already saturated, recent burn scars
and areas of steep terrain.
- Conditions dry out on Sunday so expect less active weather
with below normal temperatures.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 412 AM MDT Sat Sep 13 2025
Thunderstorms continue to develop early this morning in this
moisture laden and unstable air mass with sufficient shear still
present. We are still maintaining a southwest flow with
southwest to northeast storm motions as the jet remains overhead
with the low pressure trough just to our west over Utah. The
HRRR has been performing very well lately in terms of coverage
and timing of convection and the last few runs have been
indicating a bit more storm coverage than previously indicated.
Shear is a bit less but plenty sufficient for strong to severe
storms again with about 30 to 40 kts. CAPE is already present
with little to no CIN which explains the ongoing convective
development this morning. CAPE will increase to around 400 to
800 J/kg late this morning into the afternoon with near 1000
J/kg across eastern Utah. This is where clearing skies are
present so expect more surface heating to get storms going a bit
earlier. Storm motion will transition this afternoon from a
southwest to northeast direction to more of a west to east track
as the negatively tilted trough moves overhead. Typically on the
edge of the deep moisture and drier air to our west, we could
see stronger storms forming along this boundary with this trough
passage. With storms today, strong gusty winds, hail and heavy
rainfall all remain possible with a few severe or borderline
severe today. Much of the area received significant rainfall
yesterday with some flooding and due to the recent rains over
the last couple days, soils remain very saturated where this
rain has occurred. Therefore, these saturated areas remain
susceptible to flash flooding as heavy rainfall rates are still
expected with storms today. Recent burn scars and areas of steep
terrain are also susceptible to flooding. Therefore, even though
coverage will be a bit less than yesterday, the potential is
there for flash flooding so decided to issue a Flood Watch in
effect this morning through midnight tonight.
Drier air will move in behind the trough passage tonight
allowing storms to exit to the east with quieter conditions
expected overnight. On Sunday with the deep moisture and trough
to our east, westerly flow will usher in much drier conditions
and a relatively pleasant day. Temperatures will be much cooler
with fall-like readings as highs will be around 10 degrees below
normal. Cannot rule out isolated storms Sunday afternoon due to
any lingering moisture, but favoring the high terrain along the
Divide as that will be the main source of lift on Sunday. Most
model guidance indicates much of the area remaining
precipitation free however.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 334 PM MDT Fri Sep 12 2025
High pressure will briefly build behind the trough Sunday into
Monday. This pattern shift will lead to a drier airmass moving
over the region, ending the ongoing return of the monsoon. By
Monday night a trough off the Pacific Northwest will be passing
to our north. As it passes, it may provide just enough support
to increase PoPs along our northern border Tuesday night, and to
allow for afternoon convection on Tuesday and Wednesday over
the higher terrain. Although, models seem to disagree on both
the timing of this through passage, and how far south the trough
will dig. In addition, moisture looks to be pretty limited
during this period so not much is expected in terms of QPF. High
pressure builds again after this trough passage. With the
decrease in moisture, and periods of increasing high pressure,
seasonable temperatures return through the workweek.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1104 AM MDT Sat Sep 13 2025
Scattered to widespread showers and storms are expected this
afternoon and evening. VFR conditions will be in place with
MVFR/IFR in any shower/storm and CIGS lowered to ILS breakpoints
at times during convection. VFR returns after 06Z although
cannot rule out low stratus or fog developing given recent
rainfall and cooler temperatures combined with partially
clearing skies from the west.
&&
.HYDROLOGY...
Issued at 412 AM MDT Sat Sep 13 2025
Scattered storms are expected to develop this morning through
this evening with a bit less coverage than yesterday. Storms
have the potential to be strong to severe with heavy rainfall
rates. While recent burn scars remain the most susceptible to
flash flooding and debris flows, much of the central and
southern areas of the CWA received quite a bit of rainfall over
the last 24 to 36 hours so soils remain saturated. Any heavy
rainfall rates over recent saturated soils and steep terrain
will also be prone to flash flooding. Therefore, even though
coverage will be a bit less than yesterday, decided to issue
another Flood Watch for the central and southern portions of
eastern Utah and western Colorado, including the recent burn
scars.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through this evening for COZ003-006>014-017>023.
UT...Flood Watch through this evening for UTZ022-027>029.
&&
SHORT TERM...MDA
LONG TERM...GF
AVIATION...TGJT
HYDROLOGY...MDA
Hazardous weather outlook, Sep 13, 5:13 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
613 AM MDT Sat Sep 13 2025
COZ001>014-017>023-UTZ022>025-027>029-141215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
613 AM MDT Sat Sep 13 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect another day of scattered showers and storms this morning
through the evening. Some storms could be strong to severe with
large hail, damaging winds, and flash flooding the primary threats
of the strongest storms. Fresh burn scars, saturated soils and steep
terrain will be especially conducive to flash flooding and debris
flows.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Drier conditions move in Sunday behind the departing storm system
with fall-like temperatures. Terrain-based storms will be possible
mid week as a disturbance moves across the north. Otherwise,
conditions look to remain dry through much of the coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Sep 13, 6:01 AM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
701 AM MDT Sat Sep 13 2025
UTZ025-027-131330-
Arches/Grand Flat UT-Tavaputs Plateau UT-
701 AM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRAND COUNTY THROUGH 730
AM MDT...
At 701 AM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Green River, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of central Grand
County.
This includes the following highways...
Interstate 70 in Utah between mile markers 179 and 197.
U.S. Highway 191 in Utah between mile markers 149 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3880 10960 3884 10988 3915 10989 3909 10946
TIME...MOT...LOC 1301Z 190DEG 16KT 3891 10972
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Sep 13, 6:34 AM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
734 AM MDT Sat Sep 13 2025
UTZ025-027-131400-
Arches/Grand Flat UT-Tavaputs Plateau UT-
734 AM MDT Sat Sep 13 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GRAND COUNTY THROUGH 800
AM MDT...
At 734 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles east of Green River to 26 miles north
of Castle Valley. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
Locations impacted include...
Cisco.
This includes Interstate 70 in Utah between mile markers 207 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 10987 3916 10919 3894 10933 3905 10988
TIME...MOT...LOC 1334Z 216DEG 19KT 3908 10975 3901 10937
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Sep 13, 7:06 AM MST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
806 AM MDT Sat Sep 13 2025
UTZ025-131430-
Tavaputs Plateau UT-
806 AM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRAND COUNTY
THROUGH 830 AM MDT...
At 806 AM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Green River, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Grand
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3923 11005 3926 11006 3928 11008 3930 11005
3933 11006 3933 11005 3935 11002 3937 11003
3942 11001 3943 10973 3918 10981 3919 11008
3921 11007 3922 11008
TIME...MOT...LOC 1406Z 176DEG 19KT 3924 10993
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GFSpecial weather statement, Sep 13, 11:12 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1212 PM MDT Sat Sep 13 2025
COZ006-017-131845-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
1212 PM MDT Sat Sep 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA COUNTY THROUGH
1245 PM MDT...
At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fruita, or 7 miles west of Grand Junction, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Junction, Fruita, Glade Park, Redlands, and Orchard Mesa.
This includes Interstate 70 in Colorado between mile markers 20 and
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 10875 3914 10881 3918 10862 3902 10856
TIME...MOT...LOC 1812Z 264DEG 7KT 3906 10870
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAATornado, San Juan
- When
- September 13, 11:30 AM MST to 11:45 AM MST
- Where
- San Juan County, 5.66 mi NE of Montezuma Creek to 5.56 mi NE of Montezuma Creek
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 25 yd
- Reported by
- County Official
- Coordinates
- 37.330, -109.260
The first, of the two tornadoes, was short lived as noted by a resident's video footage|narration, along with information from local emergency management and law|enforcement.
Tornado, San Juan
- When
- September 13, 11:58 AM MST to 12:45 PM MST
- Where
- San Juan County, 7.79 mi NE of Montezuma Creek to 7.06 mi NE of Montezuma Creek
- Rating
- EF2
- Path length
- 1.1 mi
- Path width
- 50 yd
- Reported by
- Tribal Official
- Coordinates
- 37.350, -109.230
The second tornado prompted a damage survey conducted by local emergency|management and Navajo Nation emergency management, along with local law enforcement. The data from the survey was relayed to the National Weather Service: storm damage was concentrated on an area centered near 37.33071N / 109.3259W and included; a home completely destroyed, two (2) 800-gallon water barrels were missing, a three-bedroom home was completely destroyed, a sheep corral and barn were destroyed, two (2) horse trailers were damaged, a cow corral, along with damage to three (3) vehicles.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 13, 2025$210,000 · 3 events
- Tornado in Colorado, September 13, 2025EF1 · 1 event
- Flash Flood in Utah, September 13, 20251 injured · 1 event
- Flash Flooding in New Mexico, September 13, 20254 events
- Hail and Damaging Wind in New Mexico, September 13, 20251 in hail · 3 events
- Flood in Wisconsin, September 13, 2025$1,000 · 1 event
- Damaging Wind in South Dakota, September 13, 202561 kt wind · 1 event
- Hail in Illinois, September 13, 20251 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295647, 1295635.